PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of thijTexas Heart Institute JournalSee also Cardiovascular Diseases Journal in PMCSubscribeSubmissionsTHI Journal Website
 
Tex Heart Inst J. 2010; 37(3): 383–384.
PMCID: PMC2879186

Lack of Evidence that p-Synephrine is Responsible for STEMI

This letter was referred to Dr. Thomas and colleagues, who reply in this manner:

We appreciate Dr. Stohs's interest in our case report of a young man with an ST-segment myocardial infarction that occurred after taking the ephedra-free supplement Nutrex Lipo-6x®.1 This supplement contains several pharmaceutical components that are reported by the makers to burn fat. The alkaloid in question is synephrine. This compound is the replacement for ephedrine in most “ephedra-free” dietary weight-loss supplements. As described in the original article, although synephrine has structural differences from ephedrine, certain isomers of synephrine can still affect cardiovascular function.

The para isomer (p-synephrine) does have α-adrenergic effects but is believed to exert its primary effects on the β3-adrenergic receptors—responsible for lipolysis and the removal and oxidation of fat from adipose tissues. The meta isomer (such as m-synephrine, phenylephrine, and neosynephrine) acts on the α1, β1, and β2 receptors and therefore exerts more cardiovascular effects.2,3 Furthermore, in small trials, dietary supplements containing synephrine have been shown to cause elevated blood pressure after exercise.4

As we indicated,1 the dietary weight-loss supplement Nutrex Lipo-6x contains multiple stimulant compounds that may have contributed to our patient's myocardial infarction. Of the compounds discussed, synephrine is the one most widely reported to be associated with adverse cardiovascular events, including myocardial infarction, tachycardia, hypertension, and sudden cardiac death. We agree with Dr. Stohs that it is not possible to know with certainty the precise metabolic agent or synergistic interaction that caused the myocardial infarction in our patient. Nevertheless, given the known cardiovascular effects of synephrine, the results of trials indicating that synephrine-containing dietary supplements affect blood pressure, and the numerous case reports of adverse cardiovascular events with synephrine-containing products, we believe that synephrine remains the most likely culprit in this case.

John E. Thomas, MD
Jamalah A. Munir, MD
Walter Reed Army Medical Center, Washington, DC

Peter Z. McIntyre, MD
Michael A. Ferguson, MD
National Naval Medical Center, Bethesda, Maryland

References

1. Thomas JE, Munir JA, McIntyre PZ, Ferguson MA. STEMI in a 24-year-old man after use of a synephrine-containing dietary supplement: a case report and review of the literature. Tex Heart Inst J 2009;36(6):586–90. [PMC free article] [PubMed]
2. Stohs SJ, Shara M. A review of the safety and efficacy of Citrus aurantium in weight management. In: Bagchi D, Preuss HG, editors. Obesity: epidemiology, pathophysiology, and prevention. Boca Raton (FL): CRC Press; 2007. p. 371–82.
3. Haaz S, Fontaine KR, Cutter G, Limdi N, Perumean-Chaney S, Allison DB. Citrus aurantium and synephrine alkaloids in the treatment of overweight and obesity: an update. Obes Rev 2006;7(1):79–88. [PubMed]
4. Haller CA, Duan M, Jacob P 3rd, Benowitz N. Human pharmacology of a performance-enhancing dietary supplement under resting and exercise conditions. Br J Clin Pharmacol 2008;65(6):833–40. [PMC free article] [PubMed]

Articles from Texas Heart Institute Journal are provided here courtesy of Texas Heart Institute